Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Topeka, KS

June 18, 2004Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2004, 3:14 AM CDT for Lyon County, Osage County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 3:14 AM CDT (08:14 UTC)
Expired
Jun 18, 2004, 4:00 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Lyon County, KS, Osage County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KTOP 180814
SVRTOP
KSC111-139-180900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ALLEN TO 13 MILES SOUTHWEST OF READING...OR ALONG A
  LINE EXTENDING FROM 18 MILES NORTH OF EMPORIA TO 5 MILES SOUTHEAST
  OF EMPORIA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  READING
  MELVERN LAKE
  OSAGE CITY
  OLIVET
  BURLINGAME
  SCRANTON
  LYNDON
  CARBONDALE
  QUENEMO
  POMONA LAKE
  OVERBROOK

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3873 9627 3873 9595 3886 9593 3886 9551
      3886 9551 3857 9552 3845 9576 3843 9595
      3835 9613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:45 PM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 3:45 PM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004

.DISCUSSION...

HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.

FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.

WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING  THE AFTERNOON.

BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
       FROM MIDNIGHT TO NOON FRIDAY.

&&
Hazardous weather outlook, Jun 17, 10:45 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU JUN 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1045 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE
OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE
ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS...
SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY
RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH
THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:57 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage63 min
Jun 18, 4:12 AM CDTFlash Flood WarningTOPMorris4 hr
Jun 18, 4:21 AM CDTFlash Flood WarningTOPGeary, Riley, Wabaunsee4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.